U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Retirement
 [Register]
Please register to participate in our discussions with 2 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
View detailed profile (Advanced) or search
site with Google Custom Search

Search Forums  (Advanced)
 
 
Old 04-28-2014, 01:14 PM
 
4,572 posts, read 7,057,201 times
Reputation: 4222

Advertisements

I'm posting on the retirement thread, rather than the health/wellness thread, because everybody here is more my age and may have experienced this, or know somebody who has.

About a week ago I developed a horrible metallic taste in my mouth (after experiencing stomach upset for a few weeks). I went to the doc and he offered me nothing in terms of what to do about this, but took lab tests which came back fine. He did say that since I've been on omeprezole (Prilosec) for a long time, it might be overcompensating now and producing alot of acid instead of reducing it and mentioned I would probably need to go off it but not right now while I was having these effects. I researched last night and from what I gather going off this medication is very difficult, alot of discomfort and pain involved to get the stomach acids functioning normally again (if they ever will). This all came about because I have acid reflux...nobody ever told me that taking this medication long term could have serious consequences.

I researched the internet and am doing what I can to control this awful taste but nothing has cured it.

I am trying to get an appt with my gastro specialist but she's booked until July, unless she can squeeze me in or at least tell me what to do.

Has anyone ever experienced this metal mouth thing or know anybody who has and what did you do about it...did it eventually go away?

Thanks for any help you can offer.
Quick reply to this message

 
Old 04-28-2014, 01:58 PM
 
Location: middle tennessee
1,924 posts, read 988,551 times
Reputation: 6931
A few doses of aspirin, taken as prescribed, gives me tinnitus and metallic taste. For some reason, this seems to affect women more than men.

How did you treat your few weeks of stomach upset?
Quick reply to this message
 
Old 04-28-2014, 02:07 PM
 
4,572 posts, read 7,057,201 times
Reputation: 4222
I just tried to restrict my diet to bland foods, no carbonated beverages, etc. I am going to try and do without dairy for awhile and see what happenes, although I don't think it's related to the metal taste.
When I take Gas-X it did help but I'm trying to go without it now because it's just another med that your body gets used to and then can't function properly.
Quick reply to this message
 
Old 04-28-2014, 02:43 PM
 
Location: middle tennessee
1,924 posts, read 988,551 times
Reputation: 6931
I like the goodbelly products and whole milk, health nut type yogurts if they fit into your budget. I eat dried beans almost every day and suffer no rude effects. Hope that's not TMI.

Hopefully, someone who has experience with prilosec will post soon.
Quick reply to this message
 
Old 04-28-2014, 02:52 PM
 
Location: Sierra Nevada Land, CA
8,393 posts, read 9,139,362 times
Reputation: 13031
Have you had Pesto or anything with Pine Nuts recently?

A few years back my wife and I ate some pine nuts. A couple of days later everything we ate tasted like crap. Metallic for two-three weeks.

http://www.npr.org/blogs/thesalt/201...les-scientists
Quick reply to this message
 
Old 04-28-2014, 03:01 PM
 
Location: in the miseries
3,302 posts, read 3,578,775 times
Reputation: 3810
I get a metallic taste from bottled water. Yuk.
Had to discontinue Prilosec due to osteo.
Quick reply to this message
 
Old 04-28-2014, 03:41 PM
 
4,572 posts, read 7,057,201 times
Reputation: 4222
Haven't eaten any pine nuts that I know of, but now I'll be aware....thanks for the tip.

Lovemyhoss, how long it take for you to get off the Prilosec or did you go cold turkey..did you have a difficult time?
Quick reply to this message
 
Old 04-28-2014, 10:59 PM
 
14,260 posts, read 23,983,382 times
Reputation: 20056
Quote:
Originally Posted by loveautumn View Post
About a week ago I developed a horrible metallic taste in my mouth (after experiencing stomach upset for a few weeks). I went to the doc and he offered me nothing in terms of what to do about this, but took lab tests which came back fine. He did say that since I've been on omeprezole (Prilosec) for a long time, it might be overcompensating now and producing alot of acid instead of reducing it and mentioned I would probably need to go off it but not right now while I was having these effects. I researched last night and from what I gather going off this medication is very difficult, alot of discomfort and pain involved to get the stomach acids functioning normally again (if they ever will). This all came about because I have acid reflux...nobody ever told me that taking this medication long term could have serious consequences.

I researched the internet and am doing what I can to control this awful taste but nothing has cured it.
.
Certain shipments of pine nuts from China have been linked to the metallic taste that you are experiencing. What is somewhat concerning is that the taste lasts between 90 and 120 days after consuming the pine nuts.

As for Prilosec and Omeprazole, there are other side effects. Two that I have experienced are heart palpitations and muscle cramping, especially in the torso region. When I was having the problems, I would cramp up if I dropped something on the floor and picked it up. Those PPI drugs reduce your magnesium levels substantially.

I have had better luck with lansoprazole AND taking magnesium tablets AT THE DIRECTION of my physician.
Quick reply to this message
 
Old 04-29-2014, 06:32 AM
 
Location: in the miseries
3,302 posts, read 3,578,775 times
Reputation: 3810
Quote:
Originally Posted by loveautumn View Post
Haven't eaten any pine nuts that I know of, but now I'll be aware....thanks for the tip.

Lovemyhoss, how long it take for you to get off the Prilosec or did you go cold turkey..did you have a difficult time?
Cold turkey. I just mostly eat nothing after dinner, usually 6:30. It seems to mostly work on the acid.
I also take magnesium, but for migraine.
Quick reply to this message
 
Old 04-29-2014, 10:57 AM
 
Location: California
4,554 posts, read 5,468,926 times
Reputation: 9608
Find a new doctor who knows what he/she is doing. I get so frustrated with lazy doctors who just want to throw a pill at you without finding the cause of the problem.
Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


 
Please update this thread with any new information or opinions. This open thread is still read by thousands of people, so we encourage all additional points of view.

Quick Reply
Message:
Over $104,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Retirement
Similar Threads
Follow City-Data.com founder on our Forum or

All times are GMT -6.

2005-2019, Advameg, Inc. · Please obey Forum Rules · Terms of Use and Privacy Policy · Bug Bounty

City-Data.com - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25, 26, 27, 28, 29, 30, 31, 32, 33, 34, 35 - Top